Minnesota, 2022

Flash Flood and Hail in Minnesota, June 23 to 24, 2022

June 23 to 24, 2022 · NWS DLH · 57 events in 6 counties and zones

Clear skies through the day with southwesterly flow at the surface lead to rapid heating and moisture advection across the Northland. This lead to the development of thunderstorms during the afternoon hours that were prolific hail producers across the region with the largest hail bring the size of baseballs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Clear skies through the day with southwesterly flow at the surface lead to rapid heating and moisture advection across the Northland. This lead to the development of thunderstorms during the afternoon hours that were prolific hail producers across the region with the largest hail bring the size of baseballs. Additionally, slow storm movement along with training storms near Pine Center produced some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 23, 3:07 PM CST, 2 hours earlier.

Area forecast discussion, Jun 23, 3:07 PM CST, 2 hours before
Area Forecast Discussion
National Weather Service Duluth MN
407 PM CDT Thu Jun 23 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 407 PM CDT Thu Jun 23 2022

Summary: Warm temps will round out the rest of the workweek with
cooler temps expected this weekend. Several rounds of showers and
thunderstorms will be possible over the next few days. A few storms
may become strong to severe this afternoon and evening as well as
from Friday evening into Saturday. Severe hazards today and
tomorrow include large hail and damaging wind gusts.

Conditions are currently quiet across the CWA this afternoon as high
pressure has exited to the southeast and gusty southwest flow
dominates. This southwest flow has been increasing dewpoints
throughout the day and providing WAA. Convective initiation is
expected later this afternoon as the increase in temp and moisture
is combined with synoptic forcing provided via two shortwaves, one
currently moving into the southwestern CWA and a second in western
North Dakota, which will move through this evening and into tonight.

Thermodynamic parameters are very favorable for the event today.
MUCAPE values from several CAMs and global models are around 3000-
4000 J/kg this afternoon and MLCAPE values are forecasted around
2000-3000 J/kg. However, the main point of concern is the forecasted
dewpoints in the models. The models that show CAPE values exceeding
2000 J/kg have dewpoints reaching to around 70 for areas along and
south of U.S. 2 in Minnesota this afternoon. However, current
observations show lower values in the upper 50s to mid 60s.
Therefore, instability will likely be closer to 1500-1800 J/kg by
the time initiation occurs later this afternoon. Regardless, this
instability will be plenty sufficient to develop potentially severe
storms when combined with 0-6km bulk shear of 25-30 knots. Hazards
with severe convection include damaging winds up to 70 MPH and hail
up to 2".

A lull in the pattern is expected late tonight into early tomorrow
morning as weak ridging occurs. However, this break will be brief as
a better organized shortwave trough enters the region tomorrow
afternoon and pivots through Friday night. WAA and moisture
advection will continue to be favorable as southerly flow continues.
Thermodynamics and shear tomorrow afternoon and evening will likely
be similar to today in terms of location and magnitude. The main
difference for tomorrow will be a more favorable synoptic
environment provided via the shortwave. CAMs reflect this more
favorable forcing, since numerous models have an organized line of
convection sweeping across the CWA on Friday afternoon and into
Saturday morning. A few storms along this line may become strong to
severe and will be capable of producing large hail and damaging
winds.

Following the passage of a cold front on Saturday night, conditions
will begin to quiet across the CWA. Post-cyclonic flow will produce
CAA on Sunday, resulting in highs reaching the mid 60s to low 70s.
On and off scattered showers will be possible for areas along and
north of the Iron Range as well as in the Arrowhead on Sunday. A
thunderstorm of two may be possible, but MUCAPE values of around one
hundred J/kg will likely limit thunderstorm development. Next week
will start on a mostly quiet note as high pressure builds over the
mid-Mississippi valley. Periodic rain chances will move in on
Wednesday and continue for the latter half of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Jun 23 2022

VFR conditions are expected early this afternoon as high pressure
continues to depart to the east. Cloud cover will increase later
this afternoon as showers and thunderstorms develop in northeast
Minnesota. A few of the storms this afternoon and evening may become
strong to severe, capable of producing large hail and damaging wind
gusts. The strongest storms will be most likely to occur in the BRD
area. Fog development will be possible late tonight into early
tomorrow morning for several terminals, potentially reducing vsby to
IFR. Conditions return to VFR tomorrow morning, with a few lingering
showers possible.

&&

.MARINE...
Issued at 355 PM CDT Thu Jun 23 2022

Winds will be out of the southwest at 10 to 15 knots with gusts to
20 knots. Some areas at the head of the lake may briefly see gusts
to near 25 knots. Otherwise, winds are expected to decrease
through the evening hours to 5 to 10 knots. Waves will be 1 to 2
feet. By tomorrow winds will be out of the northeast and increase
in the afternoon to 10 to 15 knots with gusts to near 20 knots.
Waves will be 1 to 3 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  81  58  74 /  30  40  70  80
INL  61  86  64  74 /  20  50  80  60
BRD  66  88  67  79 /  50  50  80  60
HYR  65  87  67  78 /  30  30  60  80
ASX  65  85  61  78 /  30  30  60  80

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...KSE
Hazardous weather outlook, Jun 23, 11:53 AM CST, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1253 PM CDT Thu Jun 23 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241800-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1253 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms are possible this afternoon into tonight. Severe
storms are possible later this afternoon into late evening with
the threats hail to the size of limes and damaging wind gusts to
80 mph. The storms will also be capable of producing heavy
rainfall. The greatest risk for severe storms will be along and
south of US 2 in Minnesota.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible Friday into the weekend. Some storms
Friday into Friday night may be strong to severe over portions of
the Northland. In addition to the severe threat, heavy rainfall
will be possible with the storms.

There will be more chances for thunderstorms Tuesday.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed late this afternoon and evening.

LSZ121-140>148-150-241800-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1253 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A few thunderstorms will be possible this afternoon and tonight.
A few strong to severe will be possible with the main threat hail
to the size of quarters and damaging wind to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms Friday into Saturday night.
Some of the storms could be severe, especially Friday into Friday
night.

Gusty west to northwest winds will occur Sunday and will create
hazardous conditions, mainly for small craft. Small Craft
Advisories may be needed.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Jun 23, 3:11 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Duluth MN
411 PM CDT Thu Jun 23 2022

MNZ011-012-240200-
North St. Louis-Northern Cook and Lake-
Including the cities of Ely and Isabella
411 PM CDT Thu Jun 23 2022

...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS
CANOE AREA WILDERNESS THIS AFTERNOON AND EVENING...

Strong to severe thunderstorms may affect the Boundary Waters
Canoe Area Wilderness this evening, roughly from 5 pm through 10
pm. The storms will be capable of erratic and gusty winds of 60
mph, hail up to the size of quarters, frequent cloud- to- ground
lightning, and locally heavy rainfall, which may lead to localized
flooding of creeks, streams, and low-lying areas.

Campers should take extra precautions in order to secure
campsites and make a plan in case of severe weather. Check
campsites for possible hazards, including standing dead trees or
limbs, as well as low spots where water can pool. Move tents away
from creeks and rivers in case of flash flooding. Prepare to
protect yourself from large hail using sleeping bags or other
padded items. Monitor NOAA Weather Radio for updates and possible
warnings.

BJH
Special weather statement, Jun 23, 4:28 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Duluth MN
528 PM CDT Thu Jun 23 2022

MNZ034-232245-
Crow Wing MN-
528 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern Crow
Wing County through 545 PM CDT...

At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fort Ripley, or 17 miles north of Little Falls, moving east at 20
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fort Ripley and Saint Mathias around 545 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and east central Minnesota.

&&

LAT...LON 4624 9439 4626 9435 4627 9434 4628 9434
      4629 9433 4636 9433 4637 9426 4616 9419
      4616 9437 4618 9437 4621 9439
TIME...MOT...LOC 2228Z 263DEG 19KT 4621 9449

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Unruh
Special weather statement, Jun 23, 4:47 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Duluth MN
547 PM CDT Thu Jun 23 2022

MNZ033-034-232300-
Crow Wing MN-South Cass MN-
547 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of southwestern Crow
Wing County through 600 PM CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saint Mathias, or near Brainerd, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brainerd around 555 PM CDT.
  South Long Lake and Upper South Long Lake around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central and east central Minnesota.

&&

LAT...LON 4644 9403 4618 9396 4616 9437 4618 9437
      4621 9439 4624 9439 4626 9435 4628 9434
      4628 9435 4629 9435 4630 9439 4633 9442
TIME...MOT...LOC 2246Z 260DEG 28KT 4627 9423

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Unruh
Special weather statement, Jun 23, 4:54 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Duluth MN
554 PM CDT Thu Jun 23 2022

MNZ012-232315-
Northern Cook/Northern Lake MN-
554 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern Cook
and northeastern Lake Counties through 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm over
northeastern Boundary Waters Canoe Area Wilderness, or 16 miles west
of Gunflint Lake, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Saganaga Lake around 555 PM CDT.
  Alpine Lake around 600 PM CDT.
  Sea Gull Lake around 605 PM CDT.

Other locations in the path of this storm include Gunflint Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

If on or near Sea Gull, Saganaga, or Gunflint Lakes, get off or out
of the water. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter inside a vehicle or sturdy
structure now! Do not be caught on or in the water during a
thunderstorm.

&&

LAT...LON 4824 9088 4824 9085 4818 9084 4818 9080
      4816 9080 4816 9078 4814 9080 4809 9075
      4809 9073 4802 9075 4811 9121 4816 9114
      4818 9109 4819 9103 4822 9098 4825 9089
TIME...MOT...LOC 2252Z 275DEG 27KT 4816 9105

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Unruh

The radar

The Duluth radar (KDLH), 165 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

48 hail, 8 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Crow Wing

When
June 23, 5:07 PM CST to 5:08 PM CST
Where
Crow Wing County, 1.18 mi NE of Baxter
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.360, -94.260

Hail, Crow Wing

When
June 23, 5:09 PM CST to 5:11 PM CST
Where
Crow Wing County, 0.84 mi NW of Baxter
Measured
1.5 in hail
Reported by
Public
Coordinates
46.360, -94.290

Hail, Crow Wing

When
June 23, 5:10 PM CST to 5:12 PM CST
Where
Crow Wing County, 1.18 mi SW of Brainerd
Measured
1 in hail
Reported by
Newspaper
Coordinates
46.360, -94.220

Hail, Crow Wing

When
June 23, 5:10 PM CST to 5:11 PM CST
Where
Crow Wing County, 1.91 mi W of Brainerd
Measured
1.25 in hail
Reported by
Public
Coordinates
46.370, -94.240

Hail, Crow Wing

When
June 23, 5:10 PM CST to 5:11 PM CST
Where
Crow Wing County, 3 mi WNW of Brainerd
Measured
1 in hail
Reported by
Public
Coordinates
46.387, -94.258

Hail, Crow Wing

When
June 23, 5:13 PM CST to 5:14 PM CST
Where
Crow Wing County, 1.91 mi W of Brainerd
Measured
1.5 in hail
Reported by
Public
Coordinates
46.370, -94.240

Hail, Crow Wing

When
June 23, 5:13 PM CST to 5:15 PM CST
Where
Crow Wing County, 1.46 mi SSW of Brainerd
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.350, -94.210

Hail, Crow Wing

When
June 23, 5:14 PM CST to 5:16 PM CST
Where
Crow Wing County, 1.46 mi SSW of Brainerd
Measured
0.75 in hail
Reported by
Public
Coordinates
46.350, -94.210

Hail, Crow Wing

When
June 23, 5:15 PM CST to 5:17 PM CST
Where
Crow Wing County, 1.46 mi NNW of Baxter
Measured
1.75 in hail
Reported by
Public
Coordinates
46.370, -94.290

Hail, Crow Wing

When
June 23, 5:26 PM CST to 5:28 PM CST
Where
Crow Wing County, 2.28 mi SSW of Brainerd
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.340, -94.220

Hail, Crow Wing

When
June 23, 5:27 PM CST to 5:29 PM CST
Where
Crow Wing County, 1.18 mi SW of Brainerd
Measured
1 in hail
Reported by
Newspaper
Coordinates
46.360, -94.220

Hail, Crow Wing

When
June 23, 5:29 PM CST to 5:31 PM CST
Where
Crow Wing County, 0.95 mi E of Brainerd
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -94.180

Hail, Crow Wing

When
June 23, 5:38 PM CST to 5:40 PM CST
Where
Crow Wing County, 0.84 mi SW of Crosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.470, -93.960

Hail, Crow Wing

When
June 23, 5:38 PM CST to 5:40 PM CST
Where
Crow Wing County, 0.95 mi W of Crosby
Measured
0.75 in hail
Reported by
Public
Coordinates
46.480, -93.970

Hail, Crow Wing

When
June 23, 5:39 PM CST to 5:41 PM CST
Where
Crow Wing County, 1.38 mi S of Brainerd
Measured
1 in hail
Reported by
Public
Coordinates
46.350, -94.200

Hail, Crow Wing

When
June 23, 5:40 PM CST to 5:42 PM CST
Where
Crow Wing County, 2.13 mi SSW of Brainerd
Measured
1.75 in hail
Reported by
Public
Coordinates
46.340, -94.210

Hail, Crow Wing

When
June 23, 5:40 PM CST to 5:42 PM CST
Where
Crow Wing County, Baxter
Measured
1.5 in hail
Reported by
Public
Coordinates
46.350, -94.280

Hail, Crow Wing

When
June 23, 5:40 PM CST to 5:42 PM CST
Where
Crow Wing County, 0.84 mi NW of Crosby
Measured
1 in hail
Reported by
Public
Coordinates
46.490, -93.960

Hail, Crow Wing

When
June 23, 5:41 PM CST to 5:42 PM CST
Where
Crow Wing County, 0.69 mi N of Crosby Beach
Measured
0.75 in hail
Reported by
Public
Coordinates
46.480, -93.930

Hail, Crow Wing

When
June 23, 5:45 PM CST to 5:47 PM CST
Where
Crow Wing County, 0.69 mi N of Baxter
Measured
2 in hail
Reported by
Public
Coordinates
46.360, -94.280

Hail, Crow Wing

When
June 23, 5:46 PM CST to 5:48 PM CST
Where
Crow Wing County, 0.69 mi N of Crosby Beach
Measured
1 in hail
Reported by
Public
Coordinates
46.480, -93.930

Hail, Crow Wing

When
June 23, 5:50 PM CST to 5:52 PM CST
Where
Crow Wing County, 0.69 mi N of Crosby Beach
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.480, -93.930

Hail, Crow Wing

When
June 23, 5:55 PM CST to 5:57 PM CST
Where
Crow Wing County, 0.69 mi S of Deerwood
Measured
1 in hail
Reported by
Public
Coordinates
46.470, -93.900

Hail, Crow Wing

When
June 23, 6:00 PM CST to 6:02 PM CST
Where
Crow Wing County, 3.95 mi NNE of Shepard
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -94.080

Thunderstorm Wind, Crow Wing

When
June 23, 6:20 PM CST to 6:22 PM CST
Where
Crow Wing County, 6.23 mi NNE of Shepard
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.300, -94.060

A large tree was snapped approximately five feet up from the base.

Hail, Aitkin

When
June 23, 6:35 PM CST to 6:37 PM CST
Where
Aitkin County, 2.92 mi SSW of Aitkin
Measured
1 in hail
Reported by
Public
Coordinates
46.490, -93.720

Hail, Cass

When
June 23, 6:35 PM CST to 6:37 PM CST
Where
Cass County, Pillager
Measured
1.5 in hail
Reported by
Public
Coordinates
46.330, -94.480

Hail, Cass

When
June 23, 6:35 PM CST to 6:37 PM CST
Where
Cass County, 1.18 mi NE of Sylvan
Measured
1.75 in hail
Reported by
Public
Coordinates
46.340, -94.400

Hail, Aitkin

When
June 23, 6:36 PM CST to 6:38 PM CST
Where
Aitkin County, 2.75 mi ENE of East Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.570, -93.220

Thunderstorm Wind, Aitkin

When
June 23, 6:40 PM CST to 6:42 PM CST
Where
Aitkin County, 5.61 mi S of Lawler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.450, -93.190

Multiple large to medium sized trees were snapped and down over roads and powerlines.

Hail, Crow Wing

When
June 23, 6:50 PM CST to 6:52 PM CST
Where
Crow Wing County, 0.69 mi N of Crow Wing
Measured
2 in hail
Reported by
Public
Coordinates
46.290, -94.280

Hail, Aitkin

When
June 23, 6:50 PM CST to 6:52 PM CST
Where
Aitkin County, 0.69 mi N of Lawler
Measured
1 in hail
Reported by
Public
Coordinates
46.540, -93.170

Hail, Crow Wing

When
June 23, 6:52 PM CST to 6:54 PM CST
Where
Crow Wing County, 1.18 mi SW of Baxter
Measured
1 in hail
Reported by
Public
Coordinates
46.340, -94.300

Hail, Aitkin

When
June 23, 6:55 PM CST to 6:57 PM CST
Where
Aitkin County, 0.84 mi SE of Palisade
Measured
1.25 in hail
Reported by
Public
Coordinates
46.710, -93.470

Hail, Crow Wing

When
June 23, 6:55 PM CST to 6:57 PM CST
Where
Crow Wing County, 0.69 mi S of Baxter
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.340, -94.280

Thunderstorm Wind, Crow Wing

When
June 23, 6:55 PM CST to 6:57 PM CST
Where
Crow Wing County, 0.69 mi S of Baxter
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.340, -94.280

A medium sized tree was snapped at the base.

Hail, Crow Wing

When
June 23, 7:00 PM CST to 7:02 PM CST
Where
Crow Wing County, 3.62 mi WNW of Shepard
Measured
2.75 in hail
Reported by
Public
Coordinates
46.240, -94.190

Thunderstorm Wind, Crow Wing

When
June 23, 7:00 PM CST to 7:02 PM CST
Where
Crow Wing County, 3.62 mi WNW of Pine Center
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.240, -93.990

Branches of various sizes were broken during the storm.

Hail, Crow Wing

When
June 23, 7:02 PM CST to 7:04 PM CST
Where
Crow Wing County, 1.38 mi S of Crow Wing
Measured
2 in hail
Reported by
Public
Coordinates
46.260, -94.280

Hail, Carlton

When
June 23, 7:04 PM CST to 7:06 PM CST
Where
Carlton County, 0.47 mi E of Cromwell
Measured
1 in hail
Reported by
Public
Coordinates
46.680, -92.870

Hail, Aitkin

When
June 23, 7:07 PM CST to 7:09 PM CST
Where
Aitkin County, 3.39 mi ESE of Palisade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.710, -93.410

Hail, Aitkin

When
June 23, 7:10 PM CST to 7:12 PM CST
Where
Aitkin County, 1.89 mi E of Libby
Measured
1.5 in hail
Reported by
Public
Coordinates
46.780, -93.290

Hail, Aitkin

When
June 23, 7:11 PM CST to 7:13 PM CST
Where
Aitkin County, 2.37 mi E of Libby
Measured
1 in hail
Reported by
Public
Coordinates
46.780, -93.280

Hail, Carlton

When
June 23, 7:15 PM CST to 7:17 PM CST
Where
Carlton County, 0.69 mi S of Mahtowa
Measured
1 in hail
Reported by
Public
Coordinates
46.570, -92.630

Thunderstorm Wind, Carlton

When
June 23, 7:27 PM CST to 7:29 PM CST
Where
Carlton County, 0.69 mi S of Carlton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.660, -92.420

Winds lofted a trampoline across the yard and over a pool.

Hail, Crow Wing

When
June 23, 7:42 PM CST to 7:44 PM CST
Where
Crow Wing County, 3.62 mi WNW of Shepard
Measured
1.25 in hail
Reported by
Public
Coordinates
46.240, -94.190

Hail, Crow Wing

When
June 23, 7:45 PM CST to 7:47 PM CST
Where
Crow Wing County, 3.49 mi N of Shepard
Measured
1 in hail
Reported by
Public
Coordinates
46.270, -94.110

Hail, Crow Wing

When
June 23, 8:05 PM CST to 8:07 PM CST
Where
Crow Wing County, 0.84 mi NE of Ft Ripley
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
46.180, -94.360

Hail, Crow Wing

When
June 23, 8:07 PM CST to 8:09 PM CST
Where
Crow Wing County, 0.48 mi E of Ft Ripley
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.170, -94.360

Hail, St. Louis

When
June 23, 8:16 PM CST to 8:18 PM CST
Where
St. Louis County, 4.68 mi SE of Taft
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.960, -92.250

Thunderstorm Wind, St. Louis

When
June 23, 8:22 PM CST to 8:24 PM CST
Where
St. Louis County, 1.57 mi ESE of Island Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.020, -92.120

A screen house was crushed under a blown down tree.

Hail, Crow Wing

When
June 23, 8:25 PM CST to 8:27 PM CST
Where
Crow Wing County, 5.44 mi ENE of Ft Ripley
Measured
1.5 in hail
Reported by
Public
Coordinates
46.190, -94.260

Hail, Crow Wing

When
June 23, 8:35 PM CST to 8:37 PM CST
Where
Crow Wing County, 0.48 mi E of Ft Ripley
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
46.170, -94.360

Hail, St. Louis

When
June 23, 8:49 PM CST to 8:51 PM CST
Where
St. Louis County, 5.47 mi SE of Island Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.980, -92.060

Thunderstorm Wind, Pine

When
June 23, 9:15 PM CST to 9:17 PM CST
Where
Pine County, 2.41 mi E of Pine City Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.850, -92.900

Several large trees were downed onto cars.

Thunderstorm Wind, Pine

When
June 23, 9:21 PM CST to 9:23 PM CST
Where
Pine County, 0.84 mi SE of Rock Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.760, -92.960

A large aspen tree was downed across a road.

Flash Flood, Crow Wing

When
June 23, 10:05 PM CST to June 24, 12:00 AM CST
Where
Crow Wing County, 1.34 mi ESE of Shepard to 2.56 mi ESE of Shepard
Cause
Heavy Rain
Reported by
Public
Coordinates
46.215, -94.093

Flash flooding about 5 miles west of Pine Center led to a washed out road and overwhealmed culverts near Thesing Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037282, 1037283, 1037284, 1037285, 1041392, 1037286, 1041072, 1041073, 1037287, 1037288, 1037289, 1037290, 1037291, 1041074, 1037292, 1037293, 1037294, 1037295, 1041075, 1037296, 1037297, 1037298, 1037299, 1037300, 1037301, 1037303, 1037304, 1037305, 1037306, 1037307, 1037308, 1037309, 1037310, 1037311, 1037312, 1037313, 1037314, 1037315, 1037316, 1037317, and more.